DOI: http://dx.doi.org/10.18203/2320-6012.ijrms20184900

Predicting the need for ventilatory support in organophosphorous compound poisoning

Sudha Mary Philip

Abstract


Background: Organophosphorus compound poisoning is one of the most common poisonings often requiring ICU care and ventilatory support. Hence this study was undertaken to identify the factors, which predict the need for ventilation in these patients.

Methods: All the patients who were diagnosed to have consumed organophosphorus compound poison admitted in RLJ Hospital and SNR District Hospital Kolar, Karnataka, India who presented within 24hours of consumption were included in the study. Patients with concomitant respiratory illness, double poisoning and those treated outside were excluded from the study.

Results: A total number of 50 patients were studied. 30(60%) were males and 20 (40%) were females. 18 patients required ventilation. 100% of patients with respiratory rate>25 breaths/minute and 55% of patients with a fasciculation score of >4 required ventilation. Ventilation was required by 84.6% of patients who has a GCS Score of <10. 21.7% of patients with mild and 33.3% with moderate poisoning required ventilation. In contrast 66.6% of patients with severe poisoning required ventilation. Of the patients admitted to the hospital >4hours after consumption of poison, 36% required ventilation. Of the 19 patients who had oxygen saturation levels <89%, 18 patients (94.7%) required ventilation. Patients who were ventilated required a higher dose of atropine within 48hours of admission as compared to those who were not ventilated.

Conclusions: Patients who presented with higher respiratory rate, accessory muscles of respiration in action, higher fasciculation score, GCS score of 10, greater lag time between consumption of poison and admission to hospital (4hours), severe grade of poisoning and O2 saturation <89% were more likely to require ventilation. There is no relationship between the age group, sex, pulse rate, pupil size and type of organophosphorous compound consumed with the need for ventilation.


Keywords


Organophosphorous compound poisoning, Atropine, Oxygen saturation, GCS score

Full Text:

PDF

References


Peter JV, Cherian AM. Organic insecticides. Anaesthesia and intensive care. 2000;28(1):11-21.

Singh S, Sharma N. Neurological syndromes following organophospate poisoning. Neurology India. 2000;48(4):308-13.

Koelle GB. Pharmacology and toxicology of organophosphorous and carbamates. In: clinical and experimental toxicology of organophorphates and carbamates. Ballantyn B, Marrs T, eds. Butterworth Hunmann, Oxford. 1992;33-37.

Namba T, Nolte CT, Jackrel J, Grob D. Poisoning due to organophosphorous insecticide. Am J Med. 1971;50:475-92.

Steward WC, Anderson Ea. Effects of cholinesterase inhibition when injected into the medulla of the rabbit. J Pharmacol Exp Ther. 1968;162:309-17.

Tsao TC, Jwang Y, Lan R, Sheieh W, Lee C. Respiratory failure in acute organophosphorous and carbamate poisoning. Chest. 1990;98:631-6.

Bardin PG, Van Eeden SF, Joubert JR. Intensive care management of acute organophosphorous compound: a 7-year experience in the west cape. South Af Med J. 1987;72:593-7.

Bardin PG, Van Eeden SF. organophosphorous poisoning: grading the severity and comparing treatment between atropine and glycopyrolate. Critical Care Med. 1990;18:956-60.

Davies JE. Changing profile of pesticide poisoning. NEJM. 1987;316:807-8.

Karalliedde L, Senanayake N. Acute organophosphorous insecticide poisoning in Sri Lanka. Forensic Science Inter. 1988;36:97-100.

Singh S, Malhotra V. Parathion poisoning in Punjab (a clinical and electrocardiographic study of 20 cases). J Association Physicians India. 1969;17(3):181.

Vishwanathan M, Srinivasan K. Poisoning by Bug poison. J Ind Acad Med. 1962;39(7):345-49.

Gupta OP, Patel DD. Diazinon poisoning. A study of sixty cases. J Association of Physicians of India. 1968 Jul;16(7):457.

Goel A, Joseph S, Dutta TK. Organophosphate Poisoning: Predicting the need for ventilatory support. JAPI. 1998;46:786-90.

Robert J, Zwiener, Ginsburg CM. Organophosphorous and carbamate poisoning in infants and children. Pediatrics. 1988;81:121-6.

Nouria S, Abroug F, Elatrous S, Boujdarin R. Prognostic value of serum cholinesterase in organophosphorous poisoning. Chest. 1994;106:1811-4.

Mutalik GS, Wadia RS and Pai VR. Poisoning by diazinon an organophosphorous insecticide. J Indian Medical Association. 1962;38:67-71.

Kumar SS, Jayarajan A, Kuppaswamy G. continuous infusion of high dose of atropine in management of organophosphorous poisoning. JAPI. 1991;39:190-3.

Karnik M, Wadia RS. Cholinesterase levels in diazion poisoning, relation to severity of poisoning. JAPI. 1970;18:337-44.